Texas, 2022

Damaging Winds in Texas, August 10, 2022

August 10, 2022 · NWS FWD · 6 events in 3 counties and zones

Thunderstorms developed along a remnant outflow boundary, aided by the approach of a weak upper level disturbance, across parts of North Texas on the afternoon of Wednesday August 10. A few of these storms produced strong to severe wind gusts in parts of North Texas, in particular Denton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$357,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a remnant outflow boundary, aided by the approach of a weak upper level disturbance, across parts of North Texas on the afternoon of Wednesday August 10. A few of these storms produced strong to severe wind gusts in parts of North Texas, in particular Denton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 10, 12:02 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 10, 12:02 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
102 PM CDT Wed Aug 10 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Thursday/

This midday update largely focuses on ongoing/upcoming convective
trends through the rest of this afternoon and evening. Earlier
this morning, a diffuse MCV resulted in high-based convection
across parts of Northwest Texas. While convection still does
accompany this MCV structure from Wichita Falls to Abilene, the
more consequential factor for us is the consolidated outflow that
has formed as a result of this convection, which is currently
draped roughly from the DFW Metroplex southwestward towards
Comanche. This boundary will progress southeastward this
afternoon, likely contributing to the greatest coverage area of
convection over the next 6 hours. PoPs of up to 50% will be shown
ahead of this outflow in Central Texas this afternoon and evening.
Elsewhere, lower convective coverage is anticipated in the
presence of a stagnant surface trough axis with weak confluent
flow, along with a weakness lingering aloft. The most likely area
to stay dry will be locations near/north of Highway 380 where
weak subsidence may be occurring in the wake of earlier/ongoing
convection. However, new outflows from afternoon convection could
certainly enable new development just about anywhere in
North/Central Texas, especially with aid from diurnal
destabilization. While the environment is unfavorable for
organized severe convection, localized downburst wind gusts will
be a hazard with the most robust cells.

Since today's activity isn't purely diurnally driven, it could
survive past sunset and into the overnight hours, although would
likely reach a minimum in coverage during this time frame.
Additional isolated showers and storms will be possible again on
Thursday, although the main concentration should continue to shift
southward into Central Texas, while slightly drier air advects in
from the north within backing low-level wind fields. Surface
winds may actually be predominantly out of the northeast tomorrow,
although that still won't prevent another afternoon of mid/upper
90s highs and perhaps a few readings reaching triple digits.

-Stalley

&&

.LONG TERM... /Issued 325 AM CDT Wed Aug 10 2022/
/Thursday Night Onward/

Precipitation chances will continue through at least Saturday
across portions of North and Central Texas as a weak impulse
provides sufficient lift to develop widely scattered showers and
thunderstorms. The highest rain/storm chances (30-40%) will
remain across Central Texas Friday afternoon where moisture
content is highest, but there is at least a slight chance (20% or
less) along and south of I-20. Lightning, gusty winds, and
locally heavy rainfall are the main threats with any thunderstorms
that develop. Drier air should keep areas along the Red River
rain-free. Otherwise, expect highs in the mid to upper 90s.

The upper level ridge will begin to build southward by Saturday
and mark the beginning of another rain-free period. Increasing
subsidence should keep North Texas rain-free on Saturday, but low
precip chances will remain across portions of Central Texas during
the afternoon hours. Any activity that is able to develop will be
diurnally driven and should dissipate with the loss of daytime
heating. A warming trend with rain-free conditions will begin
across all of North and Central Texas on Sunday and into next week
as the ridge dominates across the region. After several days of
near normal temperatures, triple digit highs and heat indices will
return by Monday. Unsettled weather may return by the end of next
week.

Garcia

&&

.AVIATION... /NEW/
/18z TAFs/

Convection and an associated outflow boundary are located across
southwestern portions of D10 as of 1730z. This boundary will
continue progressing southeastward through the afternoon hours
along with the bulk of convective activity. It will most likely
impact Waco between 19-22z, which will include nearby TS and a
northwest wind shift. Meanwhile, Metroplex airports will see a
prevailing light WNW wind on the outer fringes of this outflow,
with winds probably becoming light and variable later this
afternoon. However, weak subsidence may limit SHRA/TS activity
within D10 through at least the first half of the afternoon.
Activity should mostly consist of VCSH in the Metroplex through
21z, although VCTS will be carried for both DFW/DAL through most
of the afternoon. New development is possible across parts of
North Texas later in the day with aid from heating, and any
Metroplex airport could be impacted through ~00z. Otherwise, a
general lull in convective activity is expected overnight, with
renewed development mainly in Central Texas expected during the
day tomorrow. Winds should continue transitioning to the east and
eventually northeast by tomorrow morning where they should prevail
around 4-8 kts.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth   100  77  98  77  96 /  40  30  10   5  20
Waco               101  76  99  76  97 /  50  50  30  20  30
Paris               95  73  93  71  93 /  30  20  10   5  10
Denton             100  74  98  75  96 /  30  20  10   5  10
McKinney            97  73  94  73  95 /  30  30  10   5  10
Dallas              99  78  96  78  96 /  40  30  10  10  20
Terrell             99  75  95  74  94 /  40  40  20  10  20
Corsicana           98  75  94  75  94 /  50  50  20  20  30
Temple             100  75  97  74  95 /  40  50  30  20  40
Mineral Wells      101  73 101  73  97 /  50  30   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 10, 2:26 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 AM CDT Wed Aug 10 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110830-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 AM CDT Wed Aug 10 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms are possible across North Texas
and Central Texas today, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms are possible for parts of the
area each afternoon Thursday through Saturday this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 11:43 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1243 PM CDT Wed Aug 10 2022

TXZ132-144-101815-
Bosque TX-Somervell TX-
1243 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of Somervell and
northwestern Bosque Counties through 115 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Rose, or 16 miles south of Granbury. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Rose, Dinosaur Valley State Park and Walnut Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 9793 3232 9775 3219 9759 3218 9760
      3217 9760 3218 9758 3217 9757 3207 9768
      3203 9784
TIME...MOT...LOC 1742Z 320DEG 4KT 3221 9777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Stalley

The radar

The Dallas/Ft Worth radar (KFWS), 49 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 10, 12:29 PM CST
Where
Ellis County, 3.27 mi NNE of Five Pts
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
32.320, -96.870

A 60 MPH wind gust was measured on a home weather station just south of Waxahachie, TX.

Thunderstorm Wind, Denton

When
August 10, 3:30 PM CST
Where
Denton County, 1.52 mi SSW of Roanoke
Measured
56 kt (64 mph) estimated gust
Reported by
Local Official
Coordinates
32.999, -97.186

Trees were knocked down around Trophy Club, and at least one was blocking traffic.

Thunderstorm Wind, Cooke

When
August 10, 3:30 PM CST
Where
Cooke County, 3.44 mi E of Era
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.499, -97.240

A large 5th wheel was tipped over onto a truck parked next to it, and a small wood shed on the same property was blown across the field.

Thunderstorm Wind, Denton

When
August 10, 3:30 PM CST
Where
Denton County, 3.1 mi S of Roanoke Vly Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.005, -97.233

A 74 mph wind gust was measured at the Roanoke Fire Station. A few trees were damaged at the nearby ball field.

Thunderstorm Wind, Denton

When
August 10, 3:48 PM CST
Where
Denton County, Sanger
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
33.370, -97.180

A 60 MPH wind gust was measured on a home weather station in Sanger, TX. Also in Sanger, the wooden steeple of a church on Belz Road was broken off.

Thunderstorm Wind, Denton

When
August 10, 3:52 PM CST to 3:54 PM CST
Where
Denton County, 2.32 mi N of Sanger
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Reported by
Public
Coordinates
33.404, -97.178

A 800' x 400' steel building that was still under construction was damaged and partially collapsed in microburst winds. Portable toilets on the job site were blown over 100 feet, and an 18-wheeler on I-35 was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051818, 1054113, 1054118, 1054119, 1051820, 1054131.